Nebraska, 2023Hail and Damaging Winds in Nebraska, June 28 to 29, 2023
June 28 to 29, 2023 · NWS GLD · 17 events in 3 counties and zones
In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. 75 inch diameter hail, and estimated 120 MPH wind gusts which snapped numerous power poles and damaged grain bins were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. In Nebraska, up to 2.75 inch diameter hail, and estimated 120 MPH wind gusts which snapped numerous power poles and damaged grain bins were reported. These storms lasted into the early morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 8:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 28, 8:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
950 PM MDT Wed Jun 28 2023
.UPDATE...
Issued at 812 PM MDT Wed Jun 28 2023
Increased pops given latest trends with widely scattered storms
ongoing across southern portions of the CWA. A little uncertain if
this will maintain its intensity once the sun sets. An additional
intense supercell is ongoing in Logan County Colorado and is
slowly moving ESE. Recent CAMS do suggest this moving into Yuma
County/SW Nebraska following the Bunkers Right Motion of the ESE.
RAP soundings show a favorable environment for severe weather
with the potential for 2 inch hail and 70 mph winds around 06Z.
The other change to the forecast as a result of this anticipated
convection was the fog potential has backed off as guidance is
favoring more stratus. The relative best fog potential looks to
be along and west of the CO/KS border from 09-13Z.
&&
.SHORT TERM...(This evening through Thursday Night)
Issued at 1255 PM MDT Wed Jun 28 2023
The remainder of this afternoon is forecasted to have most of the
area warm into the 90's with locations south and east of a line from
Tribune to Norton potentially reaching the upper 90's. Parts of
Eastern Colorado have been slower to warm with temperatures still in
the 70's. Models also underestimated the dewpoints in Eastern
Colorado which have still been in the mid 60's as of noon instead of
the mid to low 50's.
With the high amounts of moisture remaining, there is a threat for a
few storms this afternoon and evening with a surface boundary south
of the area and a potential upper shortwave moving through. However,
similar to yesterday, the big limiting factor will be potential
capping. The cap could be stronger over Western portions of the area
where temperatures may not warm as much as guidance was suggesting
due to early morning fog and higher moisture available over the
area. This will affect the potential for storms later this evening
for areas near and north of the Tri-State border. Guidance has
suggested that storms could form in Northeastern Colorado (ahead of
the shortwave and along the higher terrain) and move east across
northern portions of the Tri-State area. But if the cap remains in
place, any initial development would struggle to form and then
maintain itself into the area. Otherwise, it would be possible for a
few supercells to move across and produce damaging hail and winds
for counties generally along the Nebraska border. The other chance
area is for counties in Northwestern Kansas along and south of I-70
this afternoon and evening. Satellite shows a line of clouds along a
surface boundary around Southwestern Kansas and Southeastern
Colorado. If storms form along or ahead of the boundary, they may be
able to move northeast into parts of the Tri-State area. Given the
current position of the boundary, storms would likely need to fire
closer Pueblo given the mean motion to the northeast would mean
anything starting further south and east may miss the area.
Tonight, skies will remain partly cloudy and winds shift to out of
the east. With the easterly winds, fog will be possible depending on
how moist the area remains and how much clouds hinder cooling. Lows
will remain the 60's for most of the area. If fog does develop, may
need to watch for some patchy dense fog. Guidance is suggesting that
the favored area would be similar to last night, east of Highway 83.
For tomorrow, slightly cooler temperatures are forecasted with some
slight cold air advection aloft lowering our 850mb temperatures in
the 20's. Some additional cloud cover and lingering moist conditions
will also keep temperatures slightly cooler. How much cooler is a
bit uncertain given the lack of an air mass change. But temperatures
in the 80's and 90's remain likely with the warmer temperatures
generally east of Highway 83. If cooler air did advect in, most of
the area would stay in the 80's.
Storms are forecasted to move through the area again tomorrow
afternoon and evening as the upper trough that has been over the
west moves closer to the area. With the increased synoptic forcing
of both the upper trough and a surface low just south of the area,
higher chances and coverage for storms are expected. There could be
severe weather as well with large hail and damaging wind gusts given
MLCAPE around 1000-2500 J/KG, effective shear around 45-50 kts and
DCAPE greater than 1200 J/KG. Storm should move from west to east
across the area as the trough moves through from west to east. The
hail threat will likely be highest with initial storm development in
Eastern Colorado and then slowly transition to more of a linear
storm mode and wind threat.
.LONG TERM...(Friday through Wednesday)
Issued at 1251 PM MDT Wed Jun 28 2023
12Z Friday the area is under southwesterly flow aloft with the upper
trough axis centered over the Four Corners region. This will
gradually move east, and bring shower and storm chances to the area.
The WPC has included the Tri-State Area in a marginal risk for
excessive rainfall on Friday. Afternoon high temperatures are
forecast to be in the middle 70s to middle 80s with overnight low
temperatures in the middle 50s to lower 60s.
Into Saturday, high pressure builds over the western CONUS while the
upper trough over the plains progresses eastward, leaving us under
northwesterly flow aloft. We'll see some continued storm chances as
the trough begins to exit the area. Temperatures continue in the
middle 70s to middle 80s for highs and middle 50s to lower 60s for
lows.
Drier weather is anticipated to start the week as the upper ridge
moves overhead. Weak disturbances within the flow however may bring
some spotty afternoon-evening showers/storms. Temperatures will
start to warm back up into the middle 80s to lower 90s Sunday, then
middle 80s to middle 90s Monday with overnight lows in the middle
50s to middle 60s.
A trough dipping south into the northern CONUS around Tuesday-
Wednesday, July 4th-5th may provide better focus for storms.
Temperatures climb into the middle 80s to middle 90s for the 4th and
upper 70s to lower 90s on Wednesday. Lows will be in the mid to
upper 50s to mid to upper 60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 942 PM MDT Wed Jun 28 2023
Complicated first few hours of this TAF period as a cluster of
severe storms is located across northeast Colorado. Guidance is
struggling with the evolution of these storms. Confidence as of
now is high enough to leave any thunder mention out for KGLD as
the relative better agreement is for KMCK to be impacted between
06 and 08Z. These storms will more than likely be severe with
large hail up to 2 inches and the potential for greater than 50
knot winds. I did leave the winds sub severe for this TAF period
as there has not been any wind reports thus far. The potential
still does exist for at least MVFR ceilings and visibilities due
to stratus and fog at KGLD, but the overall evolution of these
storms may throw a wrench into that potential. More showers and
storms are possible Thursday but coverage and location at this
time is to low to include in the TAF.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...Trigg
SHORT TERM...KAK
LONG TERM...CC
AVIATION...Trigg
Hazardous weather outlook, Jun 28, 8:16 PM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
916 PM MDT Wed Jun 28 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
916 PM MDT Wed Jun 28 2023 /1016 PM CDT Wed Jun 28 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Severe Thunderstorm Watch is in effect through 3am MT or 4am CT for
Yuma county in Colorado, Cheyenne, Rawlins counties in Kansas and
Dundy, Hitchcock and Red Willow counties in Nebraska. Storms moving
southeast from northeast Colorado will move into the watch area with
hail up to two inches wind gusts up to 70 mph. Have a way to receive
warnings overnight if one is issued for your area.
Isolated to scattered thunderstorms are possible along and east of a
Tribune to Oberlin line this evening with wind gusts up to 70 mph
and hail up to golf ball size.
Some fog may develop west of of the Kansas/Colorado state line
overnight. Locally dense fog is possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Thunderstorms will slowly increase in coverage Thursday afternoon,
becoming likely along and north of Interstate 70 Thursday night. A
few thunderstorms could become severe with large hail and damaging
winds. Excessive rainfall is possible along and north of the Kansas
Nebraska border.
Strong to severe thunderstorms are possible Friday afternoon through
Friday night. The primary hazards will be large hail, damaging
winds, and excessive rainfall which may produce flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather to local law
enforcement or NWS Goodland.
In the hours before
Special weather statement, Jun 28, 6:54 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
754 PM MDT Wed Jun 28 2023
KSZ027-028-290230-
Wallace KS-Logan KS-
754 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of eastern Wallace and
western Logan Counties through 830 PM MDT/930 PM CDT/...
At 753 PM MDT/853 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wallace, or 12 miles east of Sharon
Springs, moving northeast at 30 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Wallace and
western Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 10167 3914 10154 3914 10152 3910 10138
3905 10124 3870 10147
TIME...MOT...LOC 0153Z 203DEG 27KT 3885 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jun 28, 7:15 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM MDT Wed Jun 28 2023
KSZ027-028-290300-
Wallace KS-Logan KS-
815 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of east central Wallace
and northwestern Logan Counties through 900 PM MDT/1000 PM CDT/...
At 815 PM MDT/915 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles east of Wallace, or 19 miles east of Sharon
Springs, moving northeast at 20 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 10153 3914 10134 3913 10118 3904 10106
3879 10140
TIME...MOT...LOC 0215Z 220DEG 19KT 3893 10139
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Jun 28, 7:18 PM MST, 3 hours 42 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
818 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 5 NNE Tribune 38.54N 101.70W
06/28/2023 M1.75 inch Greeley KS Trained Spotter
Corrects previous hail report from 5 NNE
Tribune. reported ping pong ball to slightly
larger hail just ended. Photos sent via
social media of measured hail 1.25 to 1.75
inches.
&&
TTSpecial weather statement, Jun 28, 8:03 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
903 PM MDT Wed Jun 28 2023
KSZ041-042-290330-
Wichita KS-Greeley KS-
903 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of central Wichita and
east central Greeley Counties through 930 PM MDT/1030 PM CDT/...
At 903 PM MDT/1003 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Leoti, moving northeast at 25 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leoti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 10170 3870 10137 3870 10135 3849 10114
3829 10155
TIME...MOT...LOC 0303Z 232DEG 21KT 3843 10153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Jun 28, 10:17 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1117 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Tstm Wnd Gst 5 S Wauneta 40.22N 102.27W
06/28/2023 M55 MPH Yuma CO Mesonet
Mesonet station WRY02 10 N Wray 2. First
gust above 50 mph in Yuma County for these
storms.
&&
CASpecial weather statement, Jun 28, 10:56 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
1156 PM MDT Wed Jun 28 2023
COZ090-290630-
Yuma County CO-
1156 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northeastern Yuma
County through 1230 AM MDT...
At 1156 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Eckley, or 17 miles northeast of Yuma, moving east at
15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Wauneta.
This includes Highway 385 between mile markers 252 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northeastern Colorado.
&&
LAT...LON 4020 10257 4037 10258 4044 10218 4018 10216
TIME...MOT...LOC 0556Z 263DEG 14KT 4029 10247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentHail, Dundy
- When
- June 28, 11:00 PM MST to 11:15 PM MST
- Where
- Dundy County, 12.83 mi NNW of Max
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 40.275, -101.534
Social media report of baseball sized hail 15 miles north of Benkelman. Baseball sized hail is ongoing, and started about 11.
Hail, Dundy
- When
- June 28, 11:05 PM MST
- Where
- Dundy County, 7.4 mi WNW of Max
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 40.160, -101.530
Thunderstorm Wind, Dundy
- When
- June 28, 11:05 PM MST
- Where
- Dundy County, 3.45 mi N of Benkelman
- Measured
- 104 kt (120 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -101.530
EM reported extensive wind damage. About 45 power poles were snapped, pivots are overturned, and grain bins were damaged. Most of the poles were broken around Highway 61.
Hail, Hitchcock
- When
- June 29, 12:20 AM CST to 12:33 AM CST
- Where
- Hitchcock County, 0.87 mi NW of Palisade Rich Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.310, -101.230
Up to ping pong ball sized hail reported.
Hail, Hitchcock
- When
- June 29, 12:25 AM CST
- Where
- Hitchcock County, 4.61 mi SW of Palisade Rich Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.260, -101.290
Report of greater than 1 inch hail falling 8 miles north-northwest of Stratton, NE.
Hail, Hitchcock
- When
- June 29, 12:29 AM CST
- Where
- Hitchcock County, 4.35 mi SW of Palisade Rich Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -101.270
Spotter report of 1.5 inch hail.
Thunderstorm Wind, Hitchcock
- When
- June 29, 12:41 AM CST to 12:55 AM CST
- Where
- Hitchcock County, 0.53 mi E of Trenton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -101.010
Report of 1.5 inch hail, 70 mph winds, broken windows and downed power lines in Trenton, NE.
Hail, Hitchcock
- When
- June 29, 12:41 AM CST to 12:50 AM CST
- Where
- Hitchcock County, Trenton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -101.020
Ping-pong ball sized hail reported. This occurred with 70 MPH wind gusts.
Hail, Hitchcock
- When
- June 29, 12:43 AM CST
- Where
- Hitchcock County, 2.64 mi E of Stratton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.150, -101.180
Report of pea to golf ball sized hail at the Swanson Reservoir. Broken windows and camper damage reported.
Hail, Hitchcock
- When
- June 29, 12:49 AM CST to 12:54 AM CST
- Where
- Hitchcock County, 0.87 mi NW of Trenton Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.190, -101.040
Report of mostly pea sized hail with a few ping pong ball sized stones and a 45 mph wind gust. Ground is only partially covered in hail but melting quickly with rain.
Thunderstorm Wind, Hitchcock
- When
- June 29, 12:55 AM CST
- Where
- Hitchcock County, 2.98 mi ENE of Trenton
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.200, -100.970
Report from ambient weather network east of Trenton, NE with a max gust of 81 mph.
Hail, Dundy
- When
- June 29, 12:14 AM MST
- Where
- Dundy County, 7.62 mi N of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.160, -101.540
Thunderstorm Wind, Hitchcock
- When
- June 29, 1:15 AM CST
- Where
- Hitchcock County, 7.4 mi SSE of Culbertson
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -100.780
Recorded gust at EW9525 mesonet site.
Hail, Dundy
- When
- June 29, 12:17 AM MST
- Where
- Dundy County, 6.93 mi N of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.150, -101.540
Report of 1 inch hail 7 miles north of Benkelman.
Hail, Red Willow
- When
- June 29, 1:19 AM CST
- Where
- Red Willow County, 2.22 mi ESE of Perry
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.210, -100.680
Report of soft nickel sized hail 3 miles of west McCook, NE. Power is out.
Thunderstorm Wind, Red Willow
- When
- June 29, 1:42 AM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
McCook airport ASOS measurement.
Thunderstorm Wind, Red Willow
- When
- June 29, 2:00 AM CST
- Where
- Red Willow County, 3.79 mi WNW of Danbury
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.080, -100.460
Report of crop damage. A field of corn that was hip high was flattened.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 28 to 29, 2023$43 million · 3 in hail · 10 events
- Excessive Heat in Oklahoma, June 28 to 29, 202311 injured · 25 events
- Wildfire in Colorado, June 28 to 30, 2023$600,000 · 1 event
- Tornadoes and Hail in Colorado, June 28, 20234 in hail · 56 events
- Hail and Damaging Winds in Kansas, June 28 to 29, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Wyoming, June 28, 20234 in hail · 8 events
- Hail in Colorado, June 28 to 29, 20232 in hail · 8 events
- Hail in South Dakota, June 28, 20231.75 in hail · 6 events
- Tornadoes and Hail in Nebraska, June 28, 2023EF0 · 6 events
- Flash Flooding in New Hampshire, June 28, 20234 events
- Hail and Damaging Wind in North Dakota, June 28, 202351 kt wind · 4 events
- Excessive Heat in Arkansas, June 28 to 29, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112681, 1112682, 1112717, 1112690, 1112686, 1112689, 1112702, 1114161, 1112684, 1112697, 1112704, 1112687, 1112709, 1112685, 1112699, 1112714, 1112715.